Friday, February 18, 2011

Letting go.

This week I was able to talk with Wyatt's GI doctor about the trip to Boston, new issues that have popped up and where things are right now. It wasn't a perky conversation. Truthfully, she doesn't know what to do for him. And that leaves me with an awful feeling which I've been struggling with all week.

Our boy is now draining a milky white color from his g-tube (stomach), for which there is no explanation. Where did the extreme yellow, green and even coffee brown colors go, you may ask? The Lord knows, that's what we've been wondering too! It's the question that has been hanging in the air this whole last week. I've talked with several medical professionals regarding this new change of color and not one has had any idea as to why and what would cause this change of output. If I didn't know better I would think his formula is flowing backward from where he is fed through the J-tube (small intestine) to the stomach and draining out of the G-tube. We've seen it happen before. However, I do know better...he hasn't had any tube feedings or formula put into his system for approximately 4 weeks. Only TPN. Then we began to wonder if his GI system kicked it into gear and started to do it's job, pushing things through. Still not knowing why there would be white emerging, but it was a theory, a hope. So, we tested with small bites, licks and sips only to realize our hope was wrong. It left him curled next to me, pale as could be and feeling very poorly...at times retching and trying to expel what minute amount entered his system.
I find when new, unexplainable concerns come about I get frustrated with the things that could be treated, but are left untreated because it's a challenge. Pain being the first on my list. I wish for his doctors to experience the love I have for this boy and then care for him each and every day. See and listen to his complaints, his yells, his fits of inconsolable extended sobbing because he's tired of it. He's tired of hurting. It's not fair to him, this 8 year old boy. I want to relieve him, his body, of this stress so badly. I truly hate the pain that this disease causes him.

Certainly, this is not to say we aren't having some good times when he's feeling pretty well, we do, thankfully!

But everyday there is pain in one area or another, sometimes all at the same time. While we understand the GI pain and are working to get it under control the best that his doctor can. The muscle pain, nerve pain and headaches are left untreated, beyond the doses of Tylenol that we give when it's particularly bad. This pain, these types, were noted when he was just a young toddler (as he could show us where it hurt). And we suspect since infancy, not able to tell us what was hurting him while he wildly screamed and writhed. The pain leaves him unable to ambulate, weak and needing carried throughout our home, not wanting to move, not able to participate. We've been warned to use Tylenol sparingly (no Motrin) so not to aggravate his liver which is already sensitive. This leaves us between a rock and a hard place, as you can imagine.

It's hard to treat this type of pain, we're told. Which may be true, but all we ask is that they view it as the very real problem that it is. Try to find a solution, a treatment that may improve the days. Not trying, not addressing the situation as a problem, brushing it aside for another doctor to deal with when there is no one left to deal with it is so incredibly frustrating for this Mommy!

I try to be reasonable when it comes to the medical aspect of our life. I've learned more about the medical system and myself in these past 8 years than I could have ever imagined. I'm learning that I need to be pushy at times and it's OK. I've learned to advocate and stand up for what's in the best interest of our children. I've learned when to step back to watch and wait. I've learned how to prioritize and triage symptoms in a crisis. I've learned how to be strong for my child when we're all fearful. I've learned that sometimes life isn't fair, but I won't let it stop me.

Today I'm reminding myself (again) to let go. I'm not giving up, I won't stop acknowledging his pain and will continue asking for help for our sweet child. But in these 8 years I've also learned to rely on God. Trust, have faith and love. Once again, I'm surrendering, allowing Him to take the wheel and lead the way. Trusting. It's so much easier said than done some days!

I'm learning...I'm a work in progress.
Print Friendly and PDF

5 comments:

  1. Ash,
    Your whole post was rivoting. Yes, the pain IS real and it's effects are real (and awful). Your faith is real and the effects are real. That corrollary stunned me.

    Pain & Faith are un-see-ables. Like the wind, yet they are real and, like the wind, their effects are see-able.

    Right now your faith is likely helping your child cope with his pain.

    Our situation is opposite in that I am the one in pain, a mother. But I can tell you that their (my 3 children's) faith gets me through. Their love for Jesus and His word actually helps me in a way all the (yukky) morphine and norco haven't.

    The pain meds are VERY important and I encourage you to give as much relief as you can manage for Wyatt, but be comforted that your faith is likely also producing a comfort relief, perhaps because you are trusting the one Who made is body.

    ~ HveHope

    ~::~ ~::~ Quote of the Note ~::~ ~::~
    My heart hurts for your family. I don't know how to help except to keep praying. And so I will pray for relief from pain, for wisdom for you [and your husband] as well as your doctors, and comfort, peace, and strength for your whole family.
    ~ adapted from a 'comment' by Rhonda
    ~::~ ~::~ ~::~ ~::~ ~::~ ~::~ ~::~ ~::~

    ReplyDelete
  2. I am sorry to hear bout the pain. We know about it all too well. I have to say that for us the only hope of even touching it is to use a lot of narcotics. They have side effects. But, if you can use less dangerous ones like dilaudid or morphine ( E can't have morphine) then this is my best advice to you: Get his team on board with a trial of narcotics and see what a difference they make. So sorry you are in this position. It hurst a mommy's heart.

    ReplyDelete
  3. I'm so sorry that he is in so much pain.

    The milky substance is interesting too. i have no idea what it could be!

    I'm still learning... I still don't know when to be pushy and when to step back. Lately, i've just been stepping back and i know it's not in the best interest of Quinn. These doctors taht we deal with treat Quinn wrong... She's a Zebra, not a Horse (coming from my good friend Cheryl), but they keep treating the Horse.

    ReplyDelete
  4. This all sounds so similar to Maggie.

    I completely understand the pain thing like you were saying on a comment on my blog. Its the hardest thing to watch and not be able to help your child.

    I'm so sorry for everything you guys are going through. I will prayer for comfort for your little Wyatt.

    ReplyDelete
  5. I came over through Sarah's blog and wanted to let you know that you are in my prayers. I also ran across another blog from a mito mom who has had the exact same milky white substance happening in her little girl. From reading their blog it seems like they are just as stumped as you are, but at least you are not alone with this and maybe you can email her and compare notes (and have their doctors compare as well)? Her blog is
    http://www.allthemarletts.blogspot.com/

    ReplyDelete